Cureus
Concurrent Heparin-Induced and Valproate-Induced Thrombocytopenia Following Transcatheter Aortic Valve Replacement: A Diagnostic Challenge
By Jillianne Marie Unas, Hans Jesper F Del Mundo, Adelaine Joy Espiritu and 3 others.
Abstract
Heparin and valproate are recognized causes of drug-induced thrombocytopenia.A 67-year-old man developed thrombocytopenia after transcatheter aortic valve replacement, with intraprocedural unfractionated heparin serving as the likely sensitizing exposure.Divalproex sodium was started for presumed postoperative delirium.Positive ELISA and serotonin release assay confirmed heparin-induced thrombocytopenia (HIT); apixaban was initiated at a reduced dose and later increased at outpatient followup.Platelet counts recovered gradually over the following weeks, both during and after valproate treatment, and normalized approximately four weeks after valproate discontinuation.A possible contribution of valproate to the prolonged thrombocytopenia was considered.However, delayed resolution of HIT and the concurrent therapeutic interventions remained competing explanations, and a definitive diagnosis of an independent valproate-induced process could not be established.This case demonstrates that incomplete or delayed platelet recovery despite HIT treatment should prompt systematic evaluation for additional druginduced etiologies while maintaining appropriate diagnostic uncertainty.



